Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2001, 3:47 PM EDT for Cheboygan County, Michigan. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 3:47 PM EDT (19:47 UTC)
- Expired
- Jun 9, 2001, 4:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Cheboygan County, MI
The radar
The NCL Michigan radar (KAPX), 65 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 3:55 PM EDT | Hail 0.75 | Cheboygan, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2343 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 091947 SVRAPN MIC031-092015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 347 PM EDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 415 PM EDT * AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF CHEBOYGAN...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH... THE CHEBOYGAN COUNTY BORDER AROUND 410 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:22 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 9, 11:22 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1122 AM EDT SAT JUN 9 2001 WELL DEFINED SHORT WAVE AXIS IN SATELLITE/RADAR PUSHING ACROSS EASTERN UPPER/LAKE MICHIGAN WITH A BAND OF ELEVATED SHOWERS/THUNDERSTORMS. STILL A GOOD DEAL OF SUNSHINE OVER NORTHEAST LOWER WHERE TEMPERATURES HAVE WARMED TOWARD 70 DEGREES. APX 12Z SOUNDING STILL DRY IN THE LOW LEVELS AND NOT CONDUCIVE TO ELEVATED INSTABILTY EARLY ON...GRB SOUNDING CONTAINS A BETTER MID LEVEL MOIST LAYER AND APPEARS SHOWERS BEING FED BY LOW LEVEL THETA-E ADVECTION FROM THE "BACKSIDE". RUC ANALYSIS SHOWALTER INDICES AT 14Z CONTINUE TO SHOW INSTABILITY GRADIENT OVER NORTHERN LOWER WITH UNSTABLE VALUES UPSTREAM. MAIN QUESTIONS FOR THIS AFTERNOON DEAL WITH CURRENT PRECIPITATION AND POTENTIAL FOR SOME SURFACE BASED ENHANCEMENT OVER NORTHEAST LOWER. EASTERN UPPER...INITIAL BAND OF SHOWERS SHOULD MOVE THROUGH EASTERN UPPER BY 17Z BASED ON CURRENT EXTRAPOLATION. VORTICITY CENTER OVER CENTRAL LAKE SUPERIOR WILL DROP ACROSS EASTERN UPPER DURING THE AFTERNOON...WITH ADDITIONAL CLOUD COVER OVER THE LAKE ALSO EXPECTED TO ADVECT SOUTHEAST DURING THE AFTERNOON. MAY SEE SOME INITIAL CLEARING BEHIND INITIAL PRECIPITATION AREA...BUT ADDED LOW LEVEL MOISTURE DUE TO RAINFALL SHOULD RESULT IN A QUICK BUILDUP OF CU. THIS DIURNAL CLOUD COVER PLUS CLOUD COVER ADVECTING IN OFF THE LAKE WILL PROBABLY RESULT IN LESS SUNSHINE THAN INITIALLY THOUGHT. KMQT 88D SHOWS SOME SPOTTY SHOWERS AROUND VORTICITY CENTER...AND MODIFIED RUC SOUNDINGS FOR 70/55 PUSH CAPES NEAR 1000 J/KG...SO WILL CONTINUE TO MENTION SCATTERED PRECIPITATION DURING THE AFTERNOON AND GO WITH A MORE PESSIMISTIC MOSTLY CLOUDY. IN ADDITION...WILL MAKE A DOWNWARD ADJUSTMENT TO TEMPERATURES DUE TO MORE CLOUD COVER. NORTHERN LOWER...MODIFIED 12Z APX SOUNDING FOR 75/48 YIELDS CAPES AROUND 700 J/KG...THOUGH NOT QUITE THERE YET ADDITIONAL SHOWERS ARE ALREADY POPPING UP ALONG LEADING EDGE OF THE MAIN LINE...SO FORCING WITH SHORT WAVE ENOUGH TO OVERCOME SOME SURFACE BASED NEGATIVE AREA. EXPECT THIS TREND TO CONTINUE AS SHORT WAVE MOVES INTO SOUTHEAST COUNTIES WHERE AIR MASS WILL BE A LITTLE MORE UNSTABLE. BEHIND THIS INITIAL LINE LOOKS LIKE SKIES WILL CLEAR OVER NORTHWEST LOWER THOUGH MORE CU SHOULD FORM...LIKE EASTERN UPPER MODIFIED RUC SOUNDINGS BY 21Z FOR 70/55 YIELD CAPES ABOVE 1000 J/KG...AND THAT LIKELY TO BE A CONSERVATIVE WARM UP. WILL CONTINUE MENTION OF CHANCE POPS FOR THE AFTERNOON ACROSS NORTHWEST LOWER BEHIND INITIAL WAVE OF SHOWERS FOR POTENTIAL OF SOME ADDITIONAL SHOWERS POPPING UP...AND GO WITH A LITTLE MORE CLOUD COVER FOR NORTHEAST LOWER ZAS MOST OF THE AFTERNOON NOW LOOKS TO BE MOSTLY CLOUDY. WILL CHECK OVER 15Z OBS BEFORE MAKING ANY TEMPERATURE ADJUSTMENTS. UPDATED ARBZFPAPX WILL BE OUT BY 1550Z. .APX...NONE. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:17 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 73 min |
| Jun 9, 5:42 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 63 min |
| Jun 9, 6:05 PM EDT | Tornado Warning | APX | Alpena | 55 min |
| Jun 9, 6:14 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 46 min |
| Jun 9, 6:39 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 51 min |
| Jun 9, 6:47 PM EDT | Tornado Warning | APX | Gladwin | 43 min |
| Jun 9, 6:55 PM EDT | Tornado Warning | APX | Ogemaw | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.